Ohio, 2004

Flooding in Ohio, January 4 to 10, 2004

January 4 to 10, 2004 · NWS PBZ · 3 events in 3 counties and zones

Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers in Eastern Ohio to rise.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Rivers began to rise January 2 because of snow melt and temperatures 20 degrees above normal. Two to 3 inches of rain fell January 3 and 4, causing rivers in Eastern Ohio to rise. Numerous small streams flooded first, followed by the rivers: Muskingum River at Coshocton rose above flood stage (15 ft) 6 AM on 4th; crested 18 ft at 6 AM on 5th; fell below flood stage 7 AM on 10th. Wills Creek at Cambridge rose above flood stage (15 ft) 6 PM on 4th; crested 20.1 ft at 6 AM on 5th; fell below flood stage 1 PM on 8th. Stillwater Creek at Uhrichsville rose above flood stage (5 ft) 530 PM on 4th; crested 9.6 ft 9 AM on 6th; fell below flood stage 1 AM on 9th. Tuscarawas River at New Philadelphia rose above flood stage (7 ft) 930 PM on 4th; crested 7.3 ft at 2 AM on 5th; fell below flood stage at 12 noon on the 5th. The Tuscarawas River at Newcomerstown crested 10.3 ft the early evening of the 5th. Flood stage is 11 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 4, 2:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jan 4, 2:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 AM EST SUN JAN 4 2004

COLD FRONT HAS SAGGED SOUTH OF PIT AND WILL HANG UP EAST WEST ACROSS
NORTHERN WV THIS AM. FRONT WILL MOVE VERY SLOWLY BACK TO THE NORTH
AS WAVE MOVES OUT OF THE CENTRAL MISSISSIPPI VALLEY INTO THE OHIO
VALLEY TONIGHT. PERIODS OF RAIN WILL CONTINUE ALONG AND NORTH OF THE
FRONT TODAY INTO TONIGHT. STREAMS AND CREEKS ALREADY HIGH FROM LAST
NIGHTS RAINFALL WILL BE AT HIGH RISK OF FLOODING AS ADDITIONAL
RAINFALL OCCURS. FLOOD WATCH CONTINUES THROUGH 400 PM.

STRONG COLD FRONT MOVES ACROSS THE DISTRICT BY MONDAY MORNING AS
THE WAVE MOVES OFF TO THE NORTHEAST. TEMPS WILL FALL FROM THE MID
TO UPPER 30S AROUND DAYBREAK TO THE UPPER 20S BY MONDAY LATE IN
THE AFTERNOON. RAIN WILL GIVE WAY TO SCATTERED SNOW SHOWERS WITH
SOME LAKE EFFECT SNOW ACCUMULATION IN THE NORTHERN ZONES MONDAY.
WIND DIRECTION WILL NOT BE FAVORABLE FOR SNOW SHOWERS INTO THE
SOUTHERN ZONES.

MUCH COLDER TEMPERATURES PUSH IN BEHIND THE FRONT FOR TUES AND
WEDNESDAY...BUT WITH WEST WINDS WEATHER SHOULD BE VERY COLD
AND DRY.

PITTSBURGH, PA   48  33  34  17 / 100  80  40  20
WHEELING, WV   50  33  34  17 / 100  80  40  10
MORGANTOWN, WV   57  36  37  18 /  90  70  40  30
ZANESVILLE, OH   52  33  34  18 / 100  80  30  10
NEW PHILADELPHIA, OH   44  31  32  16 / 100  80  40  10
FRANKLIN   40  31  32  15 / 100  90  50  40
DUBOIS   41  30  31  16 / 100 100  40  30
LATROBE   51  35  36  18 / 100  80  40  40
BUTLER   43  32  33  16 / 100  80  50  40
INDIANA   48  35  36  18 / 100  80  40  20
OAKLAND, MD   57  35  37  17 /  90  60  40  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 700 AM EST SUNDAY FOR ZONE OHC013.

FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EST SUNDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

&&

REV
Hazardous weather outlook, Jan 4, 4:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 AM EST SUN JAN 4 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
451 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT.  RAIN MAY AGAIN BE HEAVY AT TIMES WITH UP
TO AN INCH POSSIBLE IN SOME AREAS...MAINLY TO THE NORTH OF INTERSTATE
70.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Local storm report, Jan 4, 12:36 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 AM EST SUN JAN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            YOUNGWOOD               40.24N 79.58W
01/03/2004                   WESTMORELAND       PA   EMERGENCY MNGR

            10 ROADS CLOSED BY FLOODING THROUGHOUT COUNTY, INCLUDING
            ROUTE 119 NEAR YOUNGWOOD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Coshocton

When
January 4, 6:00 AM EST to January 10, 7:00 AM EST
Where
Coshocton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Flood, Tuscarawas

When
January 4, 5:30 PM EST to January 9, 1:00 AM EST
Where
Tuscarawas forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Flood, Guernsey

When
January 4, 6:00 PM EST to January 8, 1:00 PM EST
Where
Guernsey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380675, 5380677, 5380676.